Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 284, NWS Des Moines, IA

August 18, 2011Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2011, 6:05 PM CDT for Adams County, Taylor County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 6:05 PM CDT (23:05 UTC)
Expired
Aug 18, 2011, 6:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Omaha radar (KOAX), 141 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:15 PM CDTHAIL 1.75Nodaway, IA
Aug 18, 6:34 PM CDTTSTM WND GST 604 E New Market, IAESTIMATED 60 MPH WINDS AND PENNY SIZED HAIL
Aug 18, 6:39 PM CDTHAIL 2.75Gravity, IAGOLF BALL TO BASEBALL SIZED HAIL
Aug 18, 6:40 PM CDTTSTM WND DMGBedford, IATREE LIMBS UP TO 12 INCHES IN DIAMETER AND POWER LINES DOWN ALONG A LINE FROM BEDFORD TO GRAVITY. EXTENSIVE TREE DAMAGE ALONG HW 2 AROUND BEDFORD AND A ROOF BLOWN OFF OF A BUSINESS IN BEDFORD. SIDING STRIPPED FROM THE NORTH AND WEST SIDE OF A HOUSE BETWEEN GRA
Aug 18, 6:40 PM CDTHAIL 1.75Gravity, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KDMX 182305
SVRDMX
IAC003-173-182345-
/O.NEW.KDMX.SV.W.0284.110818T2305Z-110818T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  WESTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VILLISCA...OR 15 MILES NORTHEAST OF CLARINDA...AND MOVING SOUTH AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...NEW MARKET AND GRAVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4058 9491 4064 9492 4072 9492 4073 9494
      4107 9493 4106 9481 4057 9461
TIME...MOT...LOC 2305Z 339DEG 27KT 4093 9492
WIND...HAIL 60MPH 1.00IN

$$

BEERENDS
3 follow-up statements
094 
WWUS53 KDMX 182316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT THU AUG 18 2011

IAC003-173-182345-
/O.CON.KDMX.SV.W.0284.000000T0000Z-110818T2345Z/
TAYLOR IA-ADAMS IA-
616 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ADAMS AND WESTERN TAYLOR COUNTIES UNTIL 645 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF VILLISCA...OR 13 MILES NORTHEAST OF CLARINDA...
MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...NEW MARKET AND GRAVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4058 9491 4064 9492 4072 9492 4073 9494
      4107 9493 4106 9481 4057 9461
TIME...MOT...LOC 2316Z 338DEG 26KT 4086 9486
WIND...HAIL 70MPH 1.50IN

$$

BEERENDS
483 
WWUS53 KDMX 182329
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT THU AUG 18 2011

IAC003-173-182345-
/O.CON.KDMX.SV.W.0284.000000T0000Z-110818T2345Z/
TAYLOR IA-ADAMS IA-
629 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ADAMS AND WESTERN TAYLOR COUNTIES UNTIL 645 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
MILES NORTHWEST OF BEDFORD...OR 12 MILES EAST OF CLARINDA...MOVING
SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...NEW MARKET AND GRAVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4058 9491 4064 9492 4072 9492 4073 9494
      4100 9493 4099 9478 4057 9461
TIME...MOT...LOC 2330Z 338DEG 26KT 4077 9481
WIND...HAIL 70MPH 1.50IN

$$

BEERENDS
438 
WWUS53 KDMX 182346
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU AUG 18 2011

IAC003-173-182355-
/O.EXP.KDMX.SV.W.0284.000000T0000Z-110818T2345Z/
TAYLOR IA-ADAMS IA-
646 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND WESTERN
TAYLOR COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING IS STILL MOVING
SOUTHEASTWARD THROUGH TAYLOR COUNTY WITH ANOTHER SEVERE THUNDERSTORM 
WARNING REMAINING IN EFFECT FOR TAYLOR COUNTY UNTIL 715 PM CDT.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.



LAT...LON 4058 9491 4064 9492 4072 9492 4073 9494
      4100 9493 4099 9478 4057 9461
TIME...MOT...LOC 2345Z 338DEG 26KT 4067 9476

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:40 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 3:40 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT/...
S/WV OVERTOPPING THE UPR HI IS HELPING TO SET OFF THE MCS OVR WRN IA
THIS AFTN.  EXPECT THAT TO BE INTO WRN IA BY EVE AND EAST OF THE CWA
BEFORE SNRS FRI.  HEAVY RAIN AND SVR THREAT WILL LKLY BE LIMITED TO
THE CURRENT SEVERE WATCH BOX AREA.  EXPECT INTENSITY AND AREAL
COVERAGE TO DECREASE AFT SNST WITH WEAKENING DYNAMICS AND HEATING
LOSS...IN ADDITION TO TENDENCY FOR CONVECTION TO GRAVITATE TOWARD
THE INSTABILITY AXIS TO THE WEST OF THE CWA.  ACTIVITY WILL BE ONLY IN
THE ISOLD TO SCT CAT AFT MIDN.  NUDGED TEMPS DOWN A TOUCH OVR THE
NWRN 2/3RDS OF THE CWA VS CURRENT FCST.

.LONG TERM /FRIDAY THRU THURSDAY/...
SHORTWAVE WILL BE DEPARTING FRIDAY MORNING AND MAY SEE SOME
LINGERING CONVECTION IN THE SOUTHEAST EARLY.  SOME ADDITIONAL
CONVECTION WILL BE POSSIBLE ALONG THE SFC FRONT DURING THE
AFTERNOON...BUT SUBSIDENCE WILL BE RELATIVELY STRONG BEHIND THE
DEPARTING SHORTWAVE THEREFORE CONVECTION SHOULD REMAIN LIMITED.
FRONT WILL SETTLE SOUTH OF THE STATE BY FRIDAY NIGHT INTO SATURDAY.
ANOTHER SHORTWAVE IS EXPECTED TO PASS THROUGH THE REGION DURING THIS
TIME WITH INCREASED THETA-E ADVECTION LATE FRIDAY NIGHT INTO
SATURDAY.  THIS SHOULD LEAD TO DEVELOPMENT OF SOME PRECIPITATION
FROM WEST TO EAST DURING THIS TIME.  HOWEVER...DISPLACEMENT OF THE
FRONT TO THE SOUTH WILL KEEP ANY CONVECTION ELEVATED AND SHOULD
LIMIT ANY SEVERE POTENTIAL.  WITH THE PASSING OF THE SECOND
WAVE...SUBSIDENCE WILL OVERSPREAD THE STATE AS SFC RIDGING SLIDES
INTO THE AREA.  THE RIDGE IS FORECAST TO PROVIDE TRANQUIL WEATHER
THROUGH SUNDAY INTO EARLY MONDAY.  HOWEVER...WILL BEGIN TO SEE
RETURN FLOW BY MONDAY WITH INCREASING MOISTURE AND WAA.  ALONG WITH
AN APPROACHING SHORTWAVE...WILL SEE THUNDERSTORMS PROBABILITIES
INCREASE IN WESTERN IA BY MONDAY AFTERNOON SPREADING EASTWARD ON
MONDAY NIGHT INTO TUESDAY.  THIS SYSTEM SLOWS SOME AS AN UPPER LOW
BEGINS TO DEEPEN AS IT CROSSES IA.  THIS MAY ALLOW PCPN TO LINGER
ACRS THE STATE INTO EARLY WEDNESDAY BEFORE SUBSIDENCE BRINGS AN END
TO THE PCPN BY MIDWEEK.

&&

.AVIATION...18/18Z
SLY FLOW OF MOIST AIR WILL OVERSPREAD THE TAF SITES AS FRONTAL BNDRY
CNTRAL SD INTO THE NEBRASKA PNHDL MOVS INTO IA TNGT AND PASSES SOUTH
ON FRI.  AREA OF TSRA WILL SPREAD INTO WRN IA AND MAIN AREA IS NOT
LKLY SPREAD EAST OF KFOD AND KDSM...WITH ONLY SCT TSRA ELSW.  SOME
MVFR/IFR CONDS IN FOG AND STRATUS LATE TNGT INTO FRI MRNG.  CONDS
WILL BECOME VFR BY 14Z-15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS AUG 11
LONG TERM...COGIL
Hazardous weather outlook, Aug 18, 4:54 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT THU AUG 18 2011

IAZ004>007-015>017-024>028-036>039-048>050-061-062-074-075-085-086-
096-097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-
APPANOOSE-DAVIS-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE
THREAT OF SEVERE WEATHER REMAINS LOW. SOME LOCALIZED HEAVY RAIN
WILL BE POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ033-044-045-057-058-070-071-081-082-092-093-191100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME SEVERE STORMS
ARE EXPECTED WITH DAMAGING WINDS AND LARGE HAIL UP TO GOLF BALL
SIZE. HEAVY RAINS ARE ALSO ANTICIPATED WITH LOCALIZED AMOUNTS OVER
3 INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING. RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ023-034-035-046-047-059-060-072-073-083-084-094-095-191100-
POCAHONTAS-CALHOUN-WEBSTER-GREENE-BOONE-DALLAS-POLK-MADISON-WARREN-
CLARKE-LUCAS-DECATUR-WAYNE-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE FROM LARGE HAIL
AND DAMAGING WINDS ALONG WITH ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.  RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

CC

In the hours before

Special weather statement, Aug 18, 3:14 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT THU AUG 18 2011

IAZ044-182045-
CRAWFORD-
314 PM CDT THU AUG 18 2011

...NICKEL HAIL AND HEAVY RAIN POSSIBLE...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN CRAWFORD COUNTY...MOVING EAST
AT 30 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DOW CITY...           ARION...              BUCK GROVE...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEITLICH
Special weather statement, Aug 18, 4:13 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT THU AUG 18 2011

IAZ057-182145-
AUDUBON-
413 PM CDT THU AUG 18 2011

...HEAVY RAIN AND GUSTY WINDS POSSIBLE...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO WESTERN AUDUBON COUNTY...MOVING EAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KIMBALLTON...         GRAY...               AUDUBON AIRPORT...
  AUDUBON...            EXIRA...              BRAYTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS
Special weather statement, Aug 18, 4:57 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU AUG 18 2011

IAZ070-182230-
CASS-
457 PM CDT THU AUG 18 2011

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ATLANTIC...MOVING SOUTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WIOTA...              WIOTA...              CUMBERLAND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Local storm report, Aug 18, 5:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     GRISWOLD                41.23N 95.14W
08/18/2011  E55.00 MPH       CASS               IA   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING ALSO OBSERVED.

&&

SKOW
Special weather statement, Aug 18, 5:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU AUG 18 2011

IAZ070-182315-
CASS-
545 PM CDT THU AUG 18 2011

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN POTTAWATTAMIE COUNTY...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL CASS COUNTY AT 600 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Aug 18, 6:00 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU AUG 18 2011

IAZ081-092-182330-
ADAMS-TAYLOR-
600 PM CDT THU AUG 18 2011

...SMALL HAIL AND GUSTY WINDS POSSIBLE...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL ADAMS COUNTY...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL TAYLOR COUNTY AT 620 PM CDT

    RURAL ADAMS COUNTY AT 620 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:13 PM CDTSevere Thunderstorm WarningDMXCrawford47 min
Aug 18, 6:35 PM CDTSevere Thunderstorm WarningDMXTaylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.